Infantile spasms are a rare type of seizure, often associated with West syndrome, affecting infants and very young children. The spasms involve the body jerking forward while arms and legs stiffen. These seizures usually do not respond well to commonly-used antiepileptic medications. Furthermore, these seizures are often associated with developmental disabilities, and may also be associated with early death as well.
The hormonal therapy adrenocorticotropic hormone (ACTH) has been shown to be effective for infantile spasms, as has the anticonvulsant vigabatrin. As always, both medications have side effects. For example, vigabatrin may cause vision loss. Unfortunately, there is insufficient evidence for any other treatment of infantile spasm at this time.
While the movements of infantile spasms are highly suggestive, an electroencephalogram (EEG) will also show a typical and disorganized brainwave pattern known as hypsarrythmia. As is often the case, early recognition and treatment may lead to better long-term outcomes.